Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Sacramento, CA

May 21, 2004Shasta County, California

NWS Sacramento, CA issued this severe thunderstorm warning at May 21, 2004, 2:58 PM PDT for Shasta County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 2:58 PM PDT (21:58 UTC)
Expired
May 21, 2004, 3:30 PM PDT
In force
32 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Shasta County, CA

The radar

The Medford radar (KMAX), 137 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 212158
SVRSTO
CAC089-212230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
252 PM PDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SHASTA COUNTY IN CALIFORNIA

* VALID UNTIL 330 PM PDT

* AT 243 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL SHASTA COUNTY...OR ABOUT 34
  MILES NORTHEAST OF SHASTA DAM...MOVING SOUTHWEST AT 15 MPH.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.


LAT...LON 4096 12208 4089 12188 4105 12175 4110 12195

$$
BARUFFALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:55 AM PDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 21, 10:55 AM PDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1055 AM PDT FRI MAY 21 2004

.DISCUSSION...THE MARINE LAYER IS ABOUT 4000 FEET ALONG THE COAST
THIS MORNING AND HAS INTRUDED LOW CLOUDS OVER THE SACRAMENTO VALLEY.
THIS MARINE INTRUSION WILL HELP KEEP HIGH TEMPERATURES COOLER
TODAY...WITH HIGHS REACHING THE LOW TO MID 70S OVER THE CENTRAL
VALLEY. THE LOW CLOUDS SHOULD BEGIN TO DISSIPATE BY AFTERNOON. THE
SURFACE PRESSURE GRADIENT IS HOLDING STEADY FROM SFO TO SAC AROUND
+2.3 MB...AND IS INCREASING FROM RDD TO SAC...THUS CREATING BREEZY
CONDITIONS. WINDS WILL BE OUT OF THE SOUTH AND GUSTY TODAY OVER THE
CENTRAL VALLEY AND GUSTING TO 35 MPH IN THE CARQUINEZ STRAIT AND
DELTA OUT OF THE WEST.

A TROUGH OF LOW PRESSURE WILL MOVE SOUTH OUT OF WESTERN CANADA
TODAY. THE CLOSED LOW IS NOT PROGGED TO DIVE VERY FAR SOUTH...ONLY
REACHING OREGON AND MAYBE REACHING THE OR/CA BORDER BY SUNDAY...THEN
WEAKENING AND TRACKING OFF TO THE EAST INTO THE MIDWEST.
HOWEVER...TROUGHING WILL STILL BE A FACTOR OVER NORTHERN CALIFORNIA
ON SUNDAY...COOLING TEMPERATURES OFF A FEW DEGREES OVER THE CWA WITH
LOWERING 500 MB HEIGHTS.

THE MODELS PROG THIS TROUGH TO SPLIT ON MONDAY SENDING A PIECE OF
ENERGY OFF THE WEST COAST AND FORMING INTO A CLOSED LOW. THE MODELS
STILL HAVE SOME DISCREPANCIES BETWEEN THEM FROM THE MONDAY FORECAST
ON...SO DO NOT ANTICIPATE MAKING MANY CHANCES TO THE EXTENDED
FORECAST AT THIS TIME.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CRS
Hazardous weather outlook, May 21, 7:00 AM PDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT FRI MAY 21 2004

CAZ013>019-063-064-066>069-221400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-CLEAR
LAKE/SOUTHERN LAKE COUNTY-EAST FOOTHILLS/NORTH SACRAMENTO
VALLEY-MOTHERLODE-WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE
NORTHERN SIERRA NEVADA-
700 AM PDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE SHASTA COUNTY MOUNTAINS
AND SIERRA NEVADA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE SIERRA NEVADA TUESDAY
THROUGH THURSDAY AND OVER THE MOUNTAINS OF SHASTA COUNTY WEDNESDAY
AND THURSDAY.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

PCH

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:27 PM PDTSevere Thunderstorm WarningSTOYuba48 min

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.